Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Pregnant. Severe insomnia. Addicted to Ativan, effexor. Help

I just found out I am pregnant, however I take 4 mg of ativan a night and 75 mg of effexor to help with severe insomnia. I have been on this medication for 10 years. My OBGYN will only see me at 10 weeks out. His nurse told me to stop all medication immediately. I knew this would be the case already, however I am HIGHLY addicted to the ativan and having withdrawal symptom. What can I do until week 10 to safely get some sleep and not hurt my baby and also not have these terrible withdrawal symptoms?
Asked On : Fri, 19 Apr 2013
Answers:  2 Views:  135
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Dec 2014
Welcome to Health Care Magic

Usually any drug in first trimester of pregnancy carry potential risk with it. You are taking venlafexine and lorazepam. You are addicted to lorazepam and can't stop it. But as it is a benzodiazepine drug and you are taking high dose of it so I would like to tell you that your developing baby is at risk of malformations. Try to stop it completely, either by tapering it gradually or by stopping it abruptly. It may cause insomnia, restlessness in you but you have to avoid this drug before it cause harmful effects to fetus. Consult a Psychiatrist for proper opinion.

Dr. Seikhoo Bishnoi, MD
Answered: Fri, 19 Apr 2013
I find this answer helpful
Psychiatrist Dr. Payman Hajiazim's  Response
Hi there, ativan and some other medications from its class can increase the chance of cleft palate and cleft lip in pregnancy. Clonazepam is safer in this aspect. It may bring some sleepiness for you during the day. It is encouraged these medications be taken cautiously in the first 8 weeks of the pregnancy. However, if you have experienced that ativan is the only medication works for you, you should consult with your doctor about. Some people can sleep with tryptan. You can ask about it from your doctor. It does not have any side effects for the baby (fetus). I wish you a good health.
Answered: Sat, 20 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor